Abstract
Let G be a graph, and let w be a positive real-valued weight function on V(G). For every subset X of V(G), let \(w(X)=\sum _{v \in X} w(v)\). A non-empty subset \(S \subset V(G)\) is a weighted safe set of (G, w) if, for every component C of the subgraph induced by S and every component D of \(G-S\), we have \(w(C) \ge w(D)\) whenever there is an edge between C and D. If the subgraph of G induced by a weighted safe set S is connected, then the set S is called a connected weighted safe set of (G, w). The weighted safe number\(\mathrm{s}(G,w)\) and connected weighted safe number\(\mathrm{cs}(G,w)\) of (G, w) are the minimum weights w(S) among all weighted safe sets and all connected weighted safe sets of (G, w), respectively. It is easy to see that for any pair (G, w), \(\mathrm{s}(G,w) \le \mathrm{cs}(G,w)\) by their definitions. In this paper, we discuss the possible equality when G is a path or a cycle. We also give an answer to a problem due to Tittmann et al. (Eur J Combin 32:954–974, 2011) concerning subgraph component polynomials for cycles and complete graphs.
Similar content being viewed by others
References
Águeda R, Cohen N, Fujita S, Legay S, Manoussakis Y, Matsui Y, Montero L, Naserasr R, Ono H, Otachi Y, Sakuma T, Tuza Z, Xu R (2017) Safe sets in graphs: graph classes and structural parameters. J Comb Optim. https://doi.org/10.1007/s10878-017-0205-2
Bapat RB, Fujita S, Legay S, Manoussakis Y, Matsui Y, Sakuma T, Tuza Z (2018) Safe sets, network majority on weighted trees. Networks 71:81–92
Chartrand G, Lesniak L, Zhang P (2011) Graphs and digraphs, 5th edn. Chapman and Hall, London
Ehard S, Rautenbach D (2017) Approximating connected safe sets in weighted trees. Preprint. arXiv:1711.11412
Fujita S, MacGillivray G, Sakuma T (2016) Safe set problem on graphs. Discrete Appl Math 215:106–111
Tittmann P, Averbouch I, Makowsky JA (2011) The enumeration of vertex induced subgraphs with respect to the number of components. Eur J Combin 32:954–974
Acknowledgements
The authors would like to thank the two anonymous reviewers for helpful and valuable comments.
Author information
Authors and Affiliations
Corresponding author
Additional information
Fujita’s work was supported by JSPS KAKENHI (No. 15K04979). Park’s work was supported by Basic Science Research Program through the National Research Foundation of Korea (NRF) funded by the Ministry of Science, ICT and Future Planning (NRF-2018R1C1B6003577). Sakuma’s work was supported by JSPS KAKENHI (Nos. 26400185, 16K05260, 18K03388).
Rights and permissions
About this article
Cite this article
Fujita, S., Jensen, T., Park, B. et al. On the weighted safe set problem on paths and cycles. J Comb Optim 37, 685–701 (2019). https://doi.org/10.1007/s10878-018-0316-4
Published:
Issue Date:
DOI: https://doi.org/10.1007/s10878-018-0316-4